Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 59, NWS Tucson, AZ

August 15, 2010Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2010, 7:44 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2010, 7:44 PM MST (02:44 UTC)
Expired
Aug 15, 2010, 8:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:05 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 15, 2:05 PM MST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SUN AUG 15 2010

.SYNOPSIS...ABUNDANT MOISTURE OVER SOUTHEAST ARIZONA WILL RESULT IN
INCREASED THUNDERSTORM COVERAGE THROUGH AT LEAST TUESDAY. SOME OF
THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. THE INCREASED CLOUDS
MAY TRIM A FEW DEGREES OFF AFTERNOON HIGHS...BUT NIGHTTIME LOWS WILL
REMAIN ON THE WARM SIDE.

&&

.DISCUSSION...CONVECTIVE TEMPERATURES BEING REACHED ACROSS SE AZ
WITH MOIST AND UNSTABLE AIR IN PLACE. MOISTURE AXIS LIES OVER WRN
CWFA WITH WEDGE OF DRIER AIR OVER SW NM IMPINGING WESTWARD. IF THE
DRIER AIR HAMPERS TSTM COVERAGE TO ANY GREAT EXTENT THE LIFT
COINCIDENT WITH DEFORMATION FROM NM/CHIHUAHUA UPPER TROUGH SHOULD
STRENGTHEN STORMS THAT DO FORM. IN FACT...WITH NEAR RECORD HIGH
TEMPS TODAY...ATMOSPHERIC POTENTIAL FOR STRONG THUNDERSTORM WIND
GUSTS MAY BE REALIZED.  WHILE STORMS OVER THE RIM WILL PROGRESS
WNW...NEW DEVELOPMENT FARTHER SOUTH AND WEST WILL CONTINUE INTO LATE
AFTERNOON TOWARD THE MOIST AXIS...CULMINATING IN AN MCS STRADDLING
THE INTERNATIONAL BORDER THIS EVENING INTO THE NIGHTTIME HOURS.  LOW
LEVEL MOISTURE CONVERGENCE OF ALREADY JUICY AIR WILL BE SUBSTANTIAL
AND WITH STORMS MOVING INTO HIGHER SHEAR ENVIRONMENT...PERSISTENCE
AND NUMBER OF STORMS WITH HEAVY RAIN WARRANTS AT LEAST HIGH END
SCATTERED TO LIKELY POPS. TO PICK ONE AREA AT THIS POINT...EXPECT
THE BEST RAIN ROUGHLY FROM NOGALES TO SELLS.

AS THE UPPER HIGH RETREATS NORTHEASTWARD...MOISTURE SHOULD EXPAND
FARTHER NORTH WITH EXPECT EVEN MORE ACTIVITY MONDAY AND TUESDAY.
THIS WILL PUT AN END TO THE NEAR RECORD HIGHS...AT LEAST
TEMPORARILY. THE HIGH REASSERTS ITSELF OVER AZ TOWARD THE END OF THE
WORK WEEK WHICH SHOULD RESULT IN A DOWNTURN IN THUNDERSTORM COVERAGE
AND A CORRESPONDING INCREASE IN AFTERNOON HIGHS.  GUIDANCE NOT QUITE
PICKING UP ON THAT TREND YET...ALTHOUGH TEMPS STILL WELL ABOVE
NORMAL.

&&

.AVIATION...ISOLD TO SCT TSRA ARE FORECAST AFT 20Z WITH CLOUD BASES
OF 8-11KFT.  EXPECT OCNL MVFR CIGS/VSBYS AND MT OBSCURATIONS IN TSRA
WITH ISOLD IFR CIGS/VSBYS WITH HEAVY RAIN AND WIND GUSTS 40-50 KTS.
SHRA/TSRA MAY LINGER THROUGH 12Z...ESPECIALLY S AND W OF KTUS.
EXCEPT FOR THUNDERSTORM OUTFLOW WINDS...SURFACE WINDS WILL GENERALLY
BE TERRAIN DRIVEN AND LESS THAN 12 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

KD/GS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 9:38 AM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
938 AM MST SUN AUG 15 2010

AZZ019-029>035-160700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
938 AM MST SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...WITH VALLEY
LOCATIONS REACHING 100 TO 110 DEGREES. PROPER HEAT SAFETY
PRECAUTIONS SHOULD BE TAKEN.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN OF NEARLY 2 INCHES IN AN HOUR. IN ADDITION...WIND GUSTS
OF 50 TO 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. THE BEST
CHANCES FOR STORMS ARE NEAR THE INTERNATIONAL BORDER AND OVER THE
RIM COUNTRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE MONDAY AND TUESDAY.
VERY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN THREATS.

THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE
LATTER HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...FLASH
FLOODING AND WIND DAMAGE TO LOCAL LAW ENFORCEMENT OR DIRECTLY TO
THE NATIONAL WEATHER SERVICE.

KD

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 15, 5:08 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLASH FLOOD      1 NNW ORACLE            32.63N 110.79W
08/15/2010                   PINAL              AZ   TRAINED SPOTTER

            FRONT YARD FLOODING RAPIDLY.

&&

PYTLAK
Special weather statement, Aug 15, 5:11 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST SUN AUG 15 2010

AZZ033-160100-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
511 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY...INCLUDING
THE FAR WEST SIDE OF TUCSON AND AVRA VALLEY...UNTIL 600 PM MST...

AT 504 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF TUCSON...MOVING NORTHWEST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WHICH MAY TOTAL UP
TO AN INCH IN LESS THAN AN HOUR.

AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK WEST.

LAT...LON 3220 11130 3238 11119 3224 11098 3212 11107
TIME...MOT...LOC 0011Z 127DEG 10KT 3220 11108

PYTLAK
Local storm report, Aug 15, 5:36 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
536 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLASH FLOOD      MOUNT LEMMON/SUMMERHAVE 32.44N 110.76W
08/15/2010                   PIMA               AZ   MESONET

            2FT RISE ON UPPER SABINO CANYON IN 30 MINUTES DETECTED BY
            PIMA COUNTY ALERT STREAM GAGE.

&&

PYTLAK
Local storm report, Aug 15, 6:22 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     DUST STORM       5 SE RED ROCK           32.52N 111.28W
08/15/2010                   PINAL              AZ   LAW ENFORCEMENT

            VISIBILITY NEAR ZERO ALONG INTERSTATE 10 JUST SOUTHEAST
            OF RED ROCK.

&&

PYTLAK
Local storm report, Aug 15, 6:45 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     DUST STORM       PICACHO                 32.72N 111.50W
08/15/2010                   PINAL              AZ   LAW ENFORCEMENT

            1/4 MILE VISIBILITY ALOING INTERSTATE 10 AT MILEPOST ON
            213.

&&

PYTLAK
Special weather statement, Aug 15, 7:05 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
705 PM MST SUN AUG 15 2010

AZZ035-160245-
COCHISE COUNTY AZ-
705 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 745
PM MST...

AT 657 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTAL...OR 30 MILES SOUTH OF BOWIE...
MOVING WEST AT 15 MPH. THIS STORM PRODUCED SMALL HAIL AND STRONG
GUSTY WINDS AS IT MOVED ACROSS HIDALGO COUNTY NEW MEXICO NEAR
ANIMAS.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PARADISE AND CHIRICAHUA
NATIONAL MONUMENT.

LAT...LON 3185 10936 3214 10938 3209 10906 3178 10905
TIME...MOT...LOC 0204Z 103DEG 12KT 3192 10915

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:00 PM MSTFlash Flood WarningTWCPima, Pinal61 min
Aug 15, 5:11 PM MSTSpecial Weather StatementTWC49 min
Aug 15, 5:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal29 min
Aug 15, 5:42 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Aug 15, 5:54 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 15, 6:13 PM MSTDust Storm WarningTWC84 min
Aug 15, 7:13 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 15, 7:28 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 15, 8:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 15, 8:42 PM MSTFlash Flood WarningTWCPima3 hr
Aug 15, 8:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 15, 9:32 PM MSTFlash Flood WarningTWCCochise118 min
Aug 15, 10:26 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz49 min
Aug 15, 10:44 PM MSTAreal Flood AdvisoryTWCPima109 min
Aug 15, 11:00 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz92 min
Aug 16, 2:15 PM MSTFlash Flood WatchTWC6 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.